I have had headaches/migraines as long as i can remember and i am 25 now. i have tried imitrex w/o effect, daily verapamil w/o effect, various narcotics such as codeine and vicodin with some releif but usually i just tough it out or take excedrin hoping for the best.
anyhow, for about a month i had a sensation of pressure behind my eyes. it was as if something was pushing my eyes out of my head from behind. it didnt hurt at all, it was just there, somewhat annoying but not painful. About three days ago, it became painful and got more painful for three days until i decided to go to the opthomologist. Yesterday I had a full eye exam with dilation and i was told my eyes are perfectly fine. The pain was so severe during the exam that i could hardly catch my breath. The only thing they could speculate is that i could have an atypical status migranosus.
does this sound like a possible explanation for the past month of eye symptoms?
I am very sorry to hear about your headache. If you were diagnosed with status migranosus, then I think that this is a possibility, yes. I also think that it is possible you are suffering from rebound headaches due to the types of medications you are using to treat your headache, although I am not a doctor an I cannot diagnose disease nor can anyone diagnose disease online, so since you already have a diagnosis from a doctor, I would urge you to follow the treatment plan that the diagnosing doctor laid out for you.
I would also urge you to consult a neurologist. An eye doctor is not usually the correct doctor to see when you have migraines. Eye doctors are good doctors to see in order to rule out other disease, and eye doctors can be very useful in very specific types of migraine disease, but over-all, if you suffer from migraine disease, then you absolutely need a neurologist. Please seek the treatment of a neurologist. A neurologist will be about to diagnosis you properly and give you the proper treatment for your disease and symptoms.
What form of Imitrex did you take? Imitex comes in a tablet, a nasal spray and an injection. The bioavailability of Imitrex in the tablet and nasal spray is remarkably low. Although Imitrex tablets and Imitrex Nasal Spray works very well for some people, I am never surprised when someone tells me that it does not work for them considering the extremely low bioavailability of the medication and the slow acting results of the medication as per multiple scientific double blind clinical trials. There are seven triptans on the market, that means there are 6 more triptans for you to try. I would personally suggest a fast acting triptan, fact acting triptans come in nasal sprays or orally disintegrating tablet. In my opinion, based on personal experience and results of scientific trials, the fastest triptans are Zomig Nasal Spray and Maxalt-MLTs. I would strongly suggest not giving up on triptans just yet, and instead discussing triptans with your doctor and alternatives to the triptan that you previously have tried. I would suggest asking your doctor about Zomig Nasal Spray, Maxal-MLTs and Imitrex Injection.
As for the narcotics you mentioned, codeine is almost always mixed with acetaminophen. Vicodin is also a combination of acetaminophen and hydrocodone. Acetaminophen is terrible for migraine headaches since it causes rebound headaches.
Most neurologists and headache specialists will tell you to avoid over-the-counter medications such as acetaminophen, even if it is included in a prescription medication. If you are going to take an opiate for a migraine headache, make sure that it is a pure opiate and does not have any sort of rebond-headache-causing ingredient in it such as acetaminophen or ibuprofen in it. Excedrin can caues rebound headaches too since the ingredients are acetaminophen, aspirin, and caffeine... three ingredients all known to trigger rebound headaches. (this isn't your fault, these over-the-counter products are marketed to help migraines, because they do help very erratic acute migraines... it's when they are taken weekly that they beign to cause serious headache problems, and unfortunately there are no warning lablels yet to inform consumers.)
If I had to guess, I would guess that your headaches are chronic daily rebound migraine headaches. But, again, I am not a doctor. I would urge you to see a neurologist.
As for the verapamil, although it is an extremely useful preventative for migraine headaches the usually works for most who try it, it is also not a first-line preventative. It might be better if you were to try a first-line preventative treatment. The first line preventative treatments are:
- Antidepressants. Tricyclic antidepressant only, specifically Amitriptyline or Nortriptyline
- Anticonvulsants, such as Valproic Acid or Topamax (Topiramate).
- Beta blockers, such as Nadolol or Propranolol.
If these do not work for you, there is another second line treatment you cold try, which is botox injections every 3 months. Botox has been proven very effective in clinical trials.
The most important thing that I think you need to do right now though is to make an appointment with a neurologist.
I hope that you feel better soon. Let us know how to goes. Good luck and keep us posted!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.